Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 38, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Oct 2, 2016, 3:21 PM MDT for Clark County, Fremont County, Idaho. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2016, 3:21 PM MDT (21:21 UTC)
- Expired
- Oct 2, 2016, 4:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Clark County, ID, Fremont County, ID
The radar
The Pocatello radar (KSFX), 176 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.4 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
334
WUUS55 KPIH 022121
SVRPIH
IDC033-043-022215-
/O.NEW.KPIH.SV.W.0038.161002T2121Z-161002T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
321 PM MDT SUN OCT 2 2016
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL FREMONT COUNTY IN SOUTH CENTRAL IDAHO...
EASTERN CLARK COUNTY IN EASTERN IDAHO...
* UNTIL 415 PM MDT
* AT 320 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR ASHTON RESERVOIR...OR NEAR
ASHTON...AND MOVING NORTH AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
ASHTON...ASHTON RESERVOIR...CHESTER...ISLAND PARK VILLAGE...PONDS
LODGE...LAST CHANCE...ISLAND PARK RESERVOIR...MACKS INN...SHOTGUN
VILLAGE...HARRIMAN STATE PARK...ASHTON HILL AND RED ROCK PASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4396 11148 4399 11168 4456 11165 4455 11161
4456 11159 4455 11152 4454 11151 4454 11147
4456 11147 4456 11151 4457 11150 4459 11153
4462 11152 4459 11125
TIME...MOT...LOC 2120Z 187DEG 26KT 4409 11157
$$
HUSTON2 follow-up statements
356
WWUS55 KPIH 022147
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
347 PM MDT SUN OCT 2 2016
IDC033-043-022215-
/O.CON.KPIH.SV.W.0038.000000T0000Z-161002T2215Z/
FREMONT ID-CLARK ID-
347 PM MDT SUN OCT 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR CENTRAL FREMONT AND EASTERN CLARK COUNTIES...
AT 346 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF ISLAND PARK
RESERVOIR...MOVING NORTH AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
ISLAND PARK VILLAGE...PONDS LODGE...LAST CHANCE...
ISLAND PARK RESERVOIR...MACKS INN...SHOTGUN VILLAGE...
HARRIMAN STATE PARK AND RED ROCK PASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4417 11140 4420 11167 4456 11165 4455 11161
4456 11159 4455 11152 4454 11151 4454 11147
4456 11147 4456 11151 4457 11150 4459 11153
4462 11152 4459 11125
TIME...MOT...LOC 2146Z 187DEG 26KT 4428 11154
$$
HUSTON988
WWUS55 KPIH 022209
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
409 PM MDT SUN OCT 2 2016
IDC033-043-022217-
/O.EXP.KPIH.SV.W.0038.000000T0000Z-161002T2215Z/
FREMONT ID-CLARK ID-
409 PM MDT SUN OCT 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FREMONT AND EASTERN
CLARK COUNTIES WILL EXPIRE AT 415 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM ESPECIALLY
AS IT MOVES ACROSS HENRYS LAKE THROUGH 430 PM MDT.
LAT...LON 4417 11140 4420 11167 4456 11165 4455 11161
4456 11159 4455 11152 4454 11151 4454 11147
4456 11147 4456 11151 4457 11150 4459 11153
4462 11152 4459 11125
TIME...MOT...LOC 2200Z 187DEG 26KT 4428 11154
$$
HUSTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 1:15 PM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, Oct 2, 1:15 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 115 PM MDT SUN OCT 2 2016 .SHORT TERM...Tonight through Tuesday. A warm front moved north through the area this morning. This spawned few strong storms. Much of southeast Idaho has been in the warm sector ahead of a powerful cold front which will arrive this evening. Showers and thunderstorms will develop ahead of the front in the afternoon instability. The WRF appears to have the best handle on the situation given how convection appears to be developing on satellite so far. It is also a compromise between the NAM which has less convection tonight and the GFS which has is more widespread. Expect the cold front to move through the region during the evening hours with strong to marginally severe thunderstorms possible along and ahead of the front. Then expect a break in the precipitation overnight as we await the arrival of the associated low pressure area. The low will arrive by early Monday morning. This will pour much colder air into the region along with windy conditions. Most of the precipitation with this system will fall across the higher elevations above 7000 feet and across the central Idaho mountains. Elevations above 7000 feet will see several inches of snow and a winter weather advisory is in effect. In the valleys, including the Snake Plain and Magic Valley, we will see a few rain showers along with very windy conditions and much cooler temperatures. A wind advisory is in effect for these areas where sustained winds of 25 to 30 mph are likely along with gusts to around 45 mph. This storm should exit the area Monday night. We will spend most of Tuesday awaiting the next system with some precipitation moving into the area late in the afternoon. Valle .LONG TERM...Tuesday night through next Sunday. Influence of departing upper low will still be felt Tuesday night, mainly over the Eastern Highlands. Snow levels will remain around 6000 to 7000 ft. GFS and ECMWF drop a little more energy in the broadened upper trough over the Northern Rockies, and will likely keep chance to likely PoPs for the area at least until Friday. Aside from increasing PoPs slightly for the latter part of the week, very little changes to the forecast. Hinsberger && .AVIATION...On-going convection will likely linger into the evening hours as we remain in the warm sector of this early fall storm. Anticipate surface winds to eventually sharply increase as we become better mixed in the low-levels. Convection could approach severe with large hail and strong outflow winds, but lacking certainty on timing and location of development this afternoon. Thus just keeping VCTS mention. Cold front is expected to pass through early evening from west to east and should see abrupt wind shifts as it passes. The frontal passage may offer a brief hold on showers, but still no solid signal of that is provided among the models. Outside of showers, expect conditions to remain VFR, except for KSUN, where ceilings may drop to MVFR early tomorrow morning. Low-level wind shear potential is possible overnight if we de-couple as 2k ft winds will be around 40 to 50 kts. Hinsberger && .PIH Watches/Warnings/Advisories... Wind Advisory from noon to 9 PM MDT Monday for IDZ017-020>022. Winter Weather Advisory from 6 AM Monday to midnight MDT Monday night for IDZ018-019-023-025-031-032. &&
In the hours before
Special weather statement, Oct 2, 1:11 PM MDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
111 PM MDT SUN OCT 2 2016
IDZ019-021945-
UPPER SNAKE HIGHLANDS ID-
111 PM MDT SUN OCT 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON COUNTY UNTIL
145 PM MDT...
AT 111 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VICTOR...OR 9 MILES SOUTH OF DRIGGS...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DRIGGS AND VICTOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4359 11105 4354 11112 4354 11113 4355 11114
4355 11117 4359 11122 4383 11105
TIME...MOT...LOC 1911Z 220DEG 31KT 4359 11112
VALLELocal storm report, Oct 2, 3:19 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
319 PM MDT SUN OCT 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL MARYSVILLE 44.07N 111.42W
10/02/2016 E0.50 INCH FREMONT ID PUBLIC
SHORT PERIOD OF HEAVY RAIN, ESTIMATED 0.10 INCH
&&
JMESSICKThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 2:13 AM MDT | Wind Advisory | PIH | 42 hr | |
| Oct 2, 2:27 AM MDT | Winter Weather Advisory | PIH | 42 hr | |
| Oct 2, 5:44 AM MDT | Special Weather Statement | PIH | Bonneville, Teton | 61 min |
| Oct 2, 8:45 AM MDT | Severe Thunderstorm Warning | PIH | Fremont | 45 min |
| Oct 2, 9:07 AM MDT | Special Weather Statement | PIH | Butte | 38 min |
| Oct 2, 1:11 PM MDT | Special Weather Statement | PIH | Teton | 34 min |
| Oct 2, 3:33 PM MDT | Special Weather Statement | PIH | Bonneville, Teton | 57 min |
| Oct 2, 3:38 PM MDT | Special Weather Statement | PIH | Bingham | 52 min |
| Oct 2, 3:40 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Clark, Fremont, Jefferson | 50 min |
| Oct 2, 4:01 PM MDT | Special Weather Statement | PIH | Franklin | 44 min |
| Oct 2, 4:12 PM MDT | Special Weather Statement | PIH | Fremont | 48 min |
| Oct 2, 4:15 PM MDT | Special Weather Statement | PIH | Madison | 45 min |
| Oct 2, 4:20 PM MDT | Special Weather Statement | PIH | Oneida | 55 min |
| Oct 2, 4:30 PM MDT | Special Weather Statement | PIH | Bonneville | 45 min |
| Oct 2, 4:37 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Oneida, Power | 38 min |
| Oct 2, 4:39 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson | 51 min |
| Oct 2, 5:11 PM MDT | Tornado Warning | PIH | Clark, Fremont, Jefferson, Madison | 49 min |
| Oct 2, 5:31 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson, Madison | 44 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.